Mississippi, 2005

Funnel Cloud in Mississippi, January 13, 2005

January 13, 2005 · NWS LIX · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jan 13, 3:25 AM CST, 6 hours 5 minutes earlier.

Area forecast discussion, Jan 13, 3:25 AM CST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
325 AM CST THU JAN 13 2005

.DISCUSSION...
MAIN WEATHER PROBLEMS ARE UP FRONT IN THE NEXT FEW HOURS AS A STRONG
SQUALL LINE PROGRESSES EASTWARD ACROSS THE GULF STATES. THE LINE IS
MEASURED OFF SATELLITE AND RADAR LOOPS TO BE MOVING AROUND 26 KT
WHICH PLACES IT IN THE BATON ROUGE AREA AROUND 5 AM AND THE GREATER
NEW ORLEANS AREA AFTER SUNRISE...AROUND 8 AM. THE LINE HAS ONLY
PRODUCED WIND GUSTS GENERALLY AROUND 40 MPH IN ITS PASSAGE ACROSS
THE WESTERN PART OF LA. THE RICKS INDEX/PCPN CALCULATOR INDICATED
WIND GUST POTENTIAL OF 28-38 KT (32-44 MPH) AND VIL VALUES HAVE TO
EXCEED 55 TO GET PENNY SIZED HAIL. ONE CONCERN IS ROGUE CELLS AHEAD
OF THE LINE IN A HELICITY RICH ENVIRONMENT THAT COULD SPIN UP
TORNADOES...HENCE WATCH #8. THE OTHER CONCERN IS THE ISOTHERMAL
LAYERING AFTER THE SQUALL PASSAGE THROUGH THE IN-LAG FRONT THAT
COULD YIELD ABOUT 6 HOURS OF RAINFALL. PCPN CALCULATOR NUMBERS SHOW
2.11 INCHES WITH POTENTIAL OF 4.19 AND FMAP OF 1.61 INCHES. GIVEN
THE INTENSITY OF THE RAINFALL ALONG THE LEADING EDGE AND THE
PERSISTENCE OF A RAIN SHIELD PRIOR TO UPPER TROUGH PASSAGE...THESE
AMOUNTS (1.5-2 WITH ISOLATED 4) SEEM REASONABLE BUT FFG VALUES ARE
HIGH AND THE AREA SHOULD BE ABLE TO MANAGE THESE AMOUNTS. FEEL THAT
MUCH OF THE RAIN WILL HAVE MOVED EAST OF THE AREA BY 00Z EXCEPT FOR
THE MS GULF COAST. PLAN ON DROPPING TO ZERO IN SECOND PERIOD WITH 30
PERCENT ON THE MS COAST EARLY EVENING.

AFTER TODAY...A MORE SEASONABLE STRETCH SEEMS TO BE IN STORE ON
TEMPS A DRY PERIOD FOR THE NEXT SEVERAL DAYS.

&&

.MARINE...SMALL CRAFT ADVISORY CONDITIONS ARE UNDERWAY ON THE
ONSHORE FLOW AND WILL REMAIN POST-FRONTAL.

&&

.PRELIMINARY POINT TEMP/POPS...
MCB  67 38 56 33 / 90 00 00 00
BTR  68 40 57 33 / 90 00 00 00
MSY  72 45 58 37 / 90 00 00 00
GPT  70 43 59 36 / 90 30 00 00
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH #8 LAZ034>037-046>050-056 TIL 9 AM CST.
MS...TORNADO WATCH #8 MSZ068>071 TIL 9 AM CST.
LA AND MS COASTAL WATERS...A SMALL CRAFT ADVISORY IS IN EFFECT FOR
THE COASTAL WATERS FROM KPQL TO THE ATCHAFALAYA RIVER INCLUDING
TIDAL LAKES.
&&

24
Hazardous weather outlook, Jan 13, 6:00 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
600 AM CST THU JAN 13 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-131700-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
600 AM CST THU JAN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
...TORNADO WATCH NUMBER 8 IS IN EFFECT UNTIL 9 AM CST FOR THE
SOUTHERNWEST MISSISSIPPI COUNTIES AND THE EAST-CENTRAL PARISHES OF
LOUISIANA...
...TORNADO WATCH NUMBER 9 IS IN EFFECT UNTIL 11 AM CST FOR
TANGIPAHOA AND WASHINGTON PARISHES IN LOUISIANA...PEARL RIVER COUNTY
MISSISSIPPI...

SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY THIS MORNING WITH THE
PASSAGE OF A SQUALL LINE. THE PRIMARY THREAT WILL BE ISOLATED
TORNADOES THAT MAY GENERATE FROM STORMS MOVING JUST IN ADVANCE AND
ALONG THIS SQUALL LINE. DAMAGING STRAIGHT-LINE WINDS MAY ALSO RESULT
FROM THE SQUALL LINE. A STRONG COLD FRONT WILL FOLLOW ACROSS THE
OUTLOOK AREA DURING THE AFTERNOON.

HEAVY RAINFALL...
HEAVY RAINS ARE LIKELY IN ASSOCIATION WITH THE SQUALL LINE. MODERATE
RAINS WILL CONTINUE AFTER THE SQUALL LINE PASSAGE AND UNTIL THE
ACTUAL FRONT PASSES...A PERIOD OF 4 TO 6 HOURS. RAINFALL AMOUNTS OF
GENERALLY 1-2 INCHES CAN BE EXPECTED TODAY WITH ISOLATED AMOUNTS TO 4
INCHES POSSIBLE. WHILE FLASH FLOODING IS NOT ANTICIPATED SOME PONDING
OF WATER MAY OCCUR IN SOME URBAN AREAS.

MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MISSISSIPPI AND SOUTHEAST
LOUISIANA COASTAL WATERS INCLUDING THE TIDAL LAKES FOR STRONG
SOUTHERLY WINDS THIS MORNING SHIFTING TO STRONG WEST AND NORTHWEST
WINDS LATER TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MARINE...
SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE MAINLY IN THE OUTER
WATERS FRIDAY.

SEASONAL...
A LIGHT FREEZE IS POSSIBLE ACROSS THE NORTHERN HALF OF THE OUTLOOK
AREA SATURDAY MORNING AND AGAIN SUNDAY MORNING. THESE AREAS HAVE BEEN
ALREADY EXPOSED TO FREEZING CONDITIONS THIS SEASON.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
REQUESTED AT THIS TIME PRIMARILY BETWEEN 5 AM AND 11 AM IN
ANTICIPATION OF SQUALL LINE PASSAGE.

24

In the hours before

Local storm report, Jan 13, 7:40 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
740 AM CST THU JAN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     TSTM WND DMG     3 E TICKFAW             30.58N 90.44W
01/13/2005                   TANGIPAHOA         LA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN THE N CHERRY STREET EXTENSION AREA
            AND GOUDEAUX ROAD.

&&

RJR
Special weather statement, Jan 13, 8:30 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
830 AM CST THU JAN 13 2005

LAZ059>070-131530-
LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-
LOWER TERREBONNE-ORLEANS-ST CHARLES-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
830 AM CST THU JAN 13 2005

...A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST
   LOUISIANA THIS MORNING....

AT 830 AM CST...A LINE OF NUMEROUS THUNDERSTORMS AND SHOWERS WAS
MOVING EAST AT 25 MILES AN HOUR. THE LINE OF THUNDERSTORMS EXTENDED
FROM NEW ORLEANS SOUTHWEST TO DULAC. NEW ORLEANS INTERNATIONAL AND
LAKE FRONT AIRPORT REPORTED WIND GUSTS TO 40 MILES AN HOUR DURING
THE PAST HOUR.

STAY IN A STURDY STRUCTURE AWAY FROM WINDOWS AS THIS LINE OF
THUNDERSTORMS MOVES ACROSS THE AREA THIS MORNING. STAY TUNED FOR
LATER STATEMENTS AND POSSIBLE WARNINGS REGARDING THIS HAZARDOUS
WEATHER EVENT.
Special weather statement, Jan 13, 8:33 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
833 AM CST THU JAN 13 2005

LAZ040-MSZ080-131530-
HANCOCK MS-ST. TAMMANY LA-
833 AM CST THU JAN 13 2005

AT 825 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS EXTENDING FROM NEAR PEARL RIVER IN SAINT
TAMMANY PARISH TO NEAR NEW ORLEANS IN ORLEANS PARISH.  THIS LINE OF
THUNDERSTORMS IS MOVING TO THE EAST AT 35 MPH...AND WILL AFFECT AREAS
IN AND NEAR PEARL RIVER...SLIDELL...PEARLINGTON...STENNIS SPACE
CENTER...KILN...DIAMONHEAD...WAVELAND...AND BAY SAINT LOUIS THROUGH
930 AM.  THE LINE OF THUNDERSTORMS WILL PRODUCE WIND GUSTS TO 45
MPH...FREQUENT LIGHTNING...AND HEAVY RAINFALL OF 1 TO 2 INCHES.

SEEK SHELTER IN STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE
STORM HAS PASSED.  STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA
FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

32
Special weather statement, Jan 13, 8:45 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
845 AM CST THU JAN 13 2005

LAZ038-039-131500-
TANGIPAHOA-WASHINGTON-
845 AM CST THU JAN 13 2005

...TORNADO WATCH CANCELLED...

TORNADO WATCH NUMBER 9 HAS BEEN CANCELLED FOR THE FOLLOWING AREAS...

WASHINGTON AND TANGIPAHOA

THE SEVERE WEATHER THREAT HAS MOVED EAST OF THESE AREAS.
Local storm report, Jan 13, 9:02 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
902 AM CST THU JAN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 AM     TORNADO          2 N MCNEIL              30.70N 89.64W
01/13/2005                   PEARL RIVER        MS   EMERGENCY MNGR

            TORNADO REPORTED ON I-59 NEAR MILLARD EXIT HEADING SOUTH
            TOWARDS MCNEIL. NO DAMAGE REPORTED.

0840 AM     TORNADO          PICAYUNE                30.53N 89.68W
01/13/2005                   PEARL RIVER        MS   EMERGENCY MNGR

            WINDOWS BLOWN OUT AND ROOF DAMAGE SUSTAINED AT THE AUTO
            ZONE BUSINESS. CAR WINDOWS WERE ALSO REPORTED BLOWN OUT.

0840 AM     FUNNEL CLOUD     PICAYUNE                30.53N 89.68W
01/13/2005                   PEARL RIVER        MS   EMERGENCY MNGR

            FUNNEL CLOUD REPORTED NEAR EXIT 4 HIGHWAY 43 SOUTH OFF
            INTERSTATE 59.

&&
Local storm report, Jan 13, 9:16 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
916 AM CST THU JAN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     MARINE TSTM WIND 12 SSW MANDEVILLE       30.21N 90.16W
01/13/2005  43 MPH           XXX                XX   OFFICIAL NWS OBS

            MDLL1 MID-LAKE PONTCHARTRAIN OBSERVATION REPORTED GUST TO
            37 KNOTS.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Hancock

When
January 13, 9:30 AM CST to 9:35 AM CST
Where
Hancock County, Bay St Louis
Reported by
LAW ENFORCEMENT
Coordinates
30.394, -89.475 (the zone’s center; the record gives no point)

A funnel cloud was observed.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2005Every state in 2005This day in weather historyWarnings in Mississippi, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442930.